Iowa, 2021

Heavy Snow in Iowa, January 25 to 26, 2021

January 25 to 26, 2021 · NWS DMX · 40 events in 39 counties and zones

A deep western trough underwent lee-cyclogenesis across the southern Rockies with the low center tracking northeast across the southern Plains and into the midwest. Central and southern Iowa remained well within the deformation zone of the cyclone, allowing for the heaviest snow to fall in a band from southwest Iowa through central Iowa with a tight accumulation gradient across northern Iowa.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A deep western trough underwent lee-cyclogenesis across the southern Rockies with the low center tracking northeast across the southern Plains and into the midwest. Central and southern Iowa remained well within the deformation zone of the cyclone, allowing for the heaviest snow to fall in a band from southwest Iowa through central Iowa with a tight accumulation gradient across northern Iowa. Forcing was particularly strong with the system, with lift within the dendritic growth zone exceeding -20 ubar/s for large portions of the state. Many areas saw snow rates exceed 1 inch per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 25, 11:47 AM CST, 13 minutes earlier.

Area forecast discussion, Jan 25, 11:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1147 AM CST Mon Jan 25 2021

...Updated for 18z Aviation Discussion...

.DISCUSSION.../Today through Sunday/
Issued at 305 AM CST Mon Jan 25 2021

.MAJOR WINTER STORM TODAY THROUGH TONIGHT WITH WIDESPREAD
SIGNIFICANT IMPACTS...

All eyes are on the very heavy and potentially crippling snow
storm set to affect the area today through tonight. Between the
very heavy snowfall amounts forecast and the gusty winds on top of
it, warning criteria are a slam dunk across at least the southern
half of Iowa. The questions now are just how much snow will fall,
just how bad will the impacts be, when will impacts begin and how
long will the snow persist, and where will the northern edge of
heavy snowfall set up. On the latter point, the entire NWP model
suite has been trending steadily northward with that edge for the
last 24-36 hours, and it now appears likely that heavy snow will
fall all the way up to near the Highway 20 corridor, with lighter
amounts to the north. Thus the winter storm warning has been
significantly expanded northward to the Highway 20 corridor, with
an advisory now in effect north of that up to about Highway 18 or
so. Have also delayed the onset time of the warning just a few
hours as the snow will initially be light and fighting dry air
entrainment from the north, and have segmented the warning for
later onset times near the I-80 and Hwy 30/20 corridors.

Once the snow begins to fall in earnest it will accumulate
heavily and rapidly, combining with the winds to produce very low
visibilities and quickly deteriorating travel conditions. As the
snow accumulates on roadways travel will likely become very
difficult to nearly impossible in the swath of Iowa experiencing
the highest accumulations, which are likely to exceed a foot in
some locations. However, it is noteworthy that many of the higher
resolution CAMs along with the operational NAM are actually moving
the entire heavy snow swath northward with time, so that not only
does it impact more of northern Iowa than previously anticipated,
but according to these solutions the snow actually tapers off in
southern and even central Iowa by late this evening. In other
words, the storm total accumulations have been expanded/increased
northward, but there is a potential that the accumulations in the
south may be overdone, if indeed the heavy snow band moves
completely north of that area earlier. Nevertheless, even a
reduction from, say, 9 or 10 inches to more like 6 or 7 would only
slightly moderate impacts, especially with so much of that snow
falling rapidly and likely during the afternoon commute times to
boot, along with winds blowing the snow over roads even after
accumulation rates let up.

As far as timing, while the onset time of accumulating snowfall
moving from SSW to NNE has slowed just a bit, the duration of
snowfall has extended on the back end through tonight, albeit at
slower rates of accumulation after roughly midnight. Have
increased POPs overnight into Tuesday morning rather significantly
to account for this, though additional accumulations are much
lighter by that time. Still, travel impacts will linger beyond the
precipitation as it will take some time for plows to clear so much
snow off the roads, especially outside the primary travel
arteries.

The light snowfall event previously anticipated for Tuesday night
into Wednesday now appears mercifully lighter and further south,
such that instead of a statewide inch or two of additional
snowfall, current expectation is now virtually nil across the
northern half or so and likely under an inch in the southern half,
with little to no impact. Thereafter the remainder of the work
week remains dry and quiet, providing a much earned respite and
some time for the area to dig out of the heavy snowfall. One item
of note in the latter half of the week is a surface high pressure
ridge moving quickly across the region on Wednesday night. This
ridge will be directly over Iowa by early Thursday morning,
promoting light winds and clear skies with deep, fresh snow pack
in place. Temperatures will fall to their lowest levels of the
season and have trended the forecast downward accordingly.

The long-range global models continue to depict another large
storm system sweeping through the region sometime next weekend,
roughly around Saturday night or so, however the track of that
system and its precipitation remain highly variable between
various solutions/runs. Also, though confidence in details is
quite low at this range, most thermal profiles would favor
primarily rain as precipitation type rather than snow. So while we
will be keeping an eye on it, all focus is currently on the
dangerous winter storm today/tonight.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1147 AM CST Mon Jan 25 2021

Clouds and snow are spreading north and northeastward into the
state late this morning. Conditions will deteriorate into IFR
this afternoon for OTM and DSM and there will be a period of LIFR
or lower as well during the peak snow rates that will exceed 1
inch per hour. Farther north, snow and restrictions will begin
late this afternoon or early this evening for ALO and FOD and
toward midnight at MCW. Gusty winds from the northeast and later
north will blow around the falling snow also leading to reduced
visibility. Conditions are expected to improve into MVFR or VFR
from west to east toward or after 12z Tuesday as the snow ends.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Tuesday for IAZ044>048-
057>062-070>075-081>086-092>097.

Winter Storm Warning until 6 AM CST Tuesday for IAZ033>039-049-
050.

Winter Weather Advisory from 6 PM this evening to 6 AM CST
Tuesday for IAZ016-017-023>028.

&&

DISCUSSION...Lee
AVIATION...Ansorge
Hazardous weather outlook, Jan 25, 4:15 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
415 AM CST Mon Jan 25 2021

IAZ004>007-015-261200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
415 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Light snow is forecast tonight, but impacts should be minimal.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed but snowfall reports are appreciated.

IAZ016-017-023>028-261200-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler-
Bremer-
415 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area for tonight.
Please refer to the National Weather Service Des Moines Website at
weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed but snowfall reports are appreciated.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-261200-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
415 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area for today and
tonight. Please refer to the National Weather Service Des Moines
Website at weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed but snowfall reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 heavy snow. Local standard time, as filed.

Heavy Snow, Taylor

When
January 25, 12:00 PM CST to January 26, 12:00 AM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
January 25, 12:00 PM CST to January 26, 12:00 AM CST
Where
Adams forecast zone
Reported by
Public
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
January 25, 12:00 PM CST to January 26, 12:00 AM CST
Where
Union forecast zone
Reported by
Public
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
January 25, 12:00 PM CST to January 26, 12:00 AM CST
Where
Clarke forecast zone
Reported by
Public
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Decatur

When
January 25, 12:00 PM CST to January 26, 12:00 AM CST
Where
Decatur forecast zone
Reported by
Public
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Ringgold

When
January 25, 12:00 PM CST to January 26, 12:00 AM CST
Where
Ringgold forecast zone
Reported by
Public
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Cass

When
January 25, 12:00 PM CST to January 26, 3:00 AM CST
Where
Cass forecast zone
Reported by
Public
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Heavy Snow, Adair

When
January 25, 12:00 PM CST to January 26, 3:00 AM CST
Where
Adair forecast zone
Reported by
Public
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Heavy Snow, Guthrie

When
January 25, 12:00 PM CST to January 26, 3:00 AM CST
Where
Guthrie forecast zone
Reported by
Public
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Heavy Snow, Audubon

When
January 25, 12:00 PM CST to January 26, 3:00 AM CST
Where
Audubon forecast zone
Reported by
Public
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
January 25, 12:00 PM CST to January 26, 3:00 AM CST
Where
Crawford forecast zone
Reported by
Public
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
January 25, 12:00 PM CST to January 26, 3:00 AM CST
Where
Carroll forecast zone
Reported by
Public
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
January 25, 12:00 PM CST to January 26, 7:00 AM CST
Where
Madison forecast zone
Reported by
Public
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
January 25, 12:00 PM CST to January 26, 7:00 AM CST
Where
Dallas forecast zone
Reported by
Public
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
January 25, 12:00 PM CST to January 26, 7:00 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
January 25, 1:00 PM CST to January 26, 12:00 AM CST
Where
Lucas forecast zone
Reported by
Public
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
January 25, 1:00 PM CST to January 26, 12:00 AM CST
Where
Wayne forecast zone
Reported by
Public
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
January 25, 1:00 PM CST to January 26, 12:00 AM CST
Where
Monroe forecast zone
Reported by
Public
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Appanoose

When
January 25, 1:00 PM CST to January 26, 12:00 AM CST
Where
Appanoose forecast zone
Reported by
Public
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
January 25, 1:00 PM CST to January 26, 3:00 AM CST
Where
Greene forecast zone
Reported by
Public
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Heavy Snow, Sac

When
January 25, 1:00 PM CST to January 26, 3:00 AM CST
Where
Sac forecast zone
Reported by
Public
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
January 25, 1:00 PM CST to January 26, 3:00 AM CST
Where
Calhoun forecast zone
Reported by
Public
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
January 25, 1:00 PM CST to January 26, 7:00 AM CST
Where
Webster forecast zone
Reported by
Public
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
January 25, 1:00 PM CST to January 26, 7:00 AM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Heavy Snow, Story

When
January 25, 1:00 PM CST to January 26, 8:00 AM CST
Where
Story forecast zone
Reported by
Public
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
January 25, 1:00 PM CST to January 26, 8:00 AM CST
Where
Marshall forecast zone
Reported by
Public
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
January 25, 1:00 PM CST to January 26, 8:00 AM CST
Where
Warren forecast zone
Reported by
Public
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
January 25, 1:00 PM CST to January 26, 8:00 AM CST
Where
Jasper forecast zone
Reported by
Public
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
January 25, 1:00 PM CST to January 26, 8:00 AM CST
Where
Polk forecast zone
Reported by
Public
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Wapello

When
January 25, 2:00 PM CST to January 26, 12:00 AM CST
Where
Wapello forecast zone
Reported by
Public
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Heavy Snow, Hardin

When
January 25, 2:00 PM CST to January 26, 7:00 AM CST
Where
Hardin forecast zone
Reported by
Public
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Heavy Snow, Hardin

When
January 25, 2:00 PM CST to January 26, 7:00 AM CST
Where
Hardin forecast zone
Reported by
Public
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Heavy Snow, Grundy

When
January 25, 2:00 PM CST to January 26, 7:00 AM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Heavy Snow, Black Hawk

When
January 25, 2:00 PM CST to January 26, 7:00 AM CST
Where
Black Hawk forecast zone
Reported by
Public
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Heavy Snow, Tama

When
January 25, 2:00 PM CST to January 26, 8:00 AM CST
Where
Tama forecast zone
Reported by
Public
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Heavy Snow, Poweshiek

When
January 25, 2:00 PM CST to January 26, 8:00 AM CST
Where
Poweshiek forecast zone
Reported by
Public
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Heavy Snow, Mahaska

When
January 25, 2:00 PM CST to January 26, 8:00 AM CST
Where
Mahaska forecast zone
Reported by
Public
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
January 25, 2:00 PM CST to January 26, 8:00 AM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
January 25, 2:00 PM CST to January 26, 7:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Heavy Snow, Bremer

When
January 25, 2:00 PM CST to January 26, 7:00 AM CST
Where
Bremer forecast zone
Reported by
Public
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936561, 936562, 936563, 936564, 936565, 936566, 936572, 936573, 936574, 936575, 936576, 936577, 936581, 936582, 936583, 936567, 936568, 936569, 936570, 936578, 936579, 936580, 936584, 936585, 936590, 936591, 936592, 936597, 936598, 936571, 936586, 936587, 936588, 936589, 936593, 936594, 936595, 936596, 936599, 936600.